Alert archive / California / Freeze Warnings in 2018

Freeze Warning 9, NWS Eureka, CA

October 30, 2018Mendocino County, California

NWS Eureka, CA issued this freeze warning at Oct 30, 2018, 2:40 PM PDT for Mendocino County, California. It took effect at Oct 31, 2018, 2:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2018, 2:40 PM PDT (21:40 UTC)
In effect from
Oct 31, 2018, 2:00 AM PDT
Expired
Oct 31, 2018, 10:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS76 KEKA 302140
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
240 PM PDT Tue Oct 30 2018

CAZ111-311045-
/O.NEW.KEKA.FZ.W.0009.181031T0900Z-181031T1700Z/
Northeastern Mendocino Interior-
Including the city of Covelo
240 PM PDT Tue Oct 30 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from 2 AM to 10 AM PDT Wednesday. 

* LOW TEMPERATURES...Dropping to the lower 30s.

* LOCATIONS INCLUDE...Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ110-311045-
/O.NEW.KEKA.FR.Y.0024.181031T0900Z-181031T1700Z/
Northwestern Mendocino Interior-
Including the cities of Potter Valley, Willits, Leggett, 
and Laytonville
240 PM PDT Tue Oct 30 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT WEDNESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 2 AM to 10 AM PDT Wednesday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Leggett...Laytonville...Willits.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
684 
WWUS76 KEKA 310926
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
226 AM PDT Wed Oct 31 2018

CAZ111-311700-
/O.CON.KEKA.FZ.W.0009.000000T0000Z-181031T1700Z/
Northeastern Mendocino Interior-
Including the city of Covelo
226 AM PDT Wed Oct 31 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

* LOW TEMPERATURES...lower 30s.

* LOCATIONS INCLUDE...Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ110-311700-
/O.CON.KEKA.FR.Y.0024.000000T0000Z-181031T1700Z/
Northwestern Mendocino Interior-
Including the cities of Potter Valley, Willits, Leggett, 
and Laytonville
226 AM PDT Wed Oct 31 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Leggett...Laytonville...Willits.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
530 
WWUS76 KEKA 311704
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1004 AM PDT Wed Oct 31 2018



CAZ111-311815-
/O.EXP.KEKA.FZ.W.0009.000000T0000Z-181031T1700Z/
Northeastern Mendocino Interior-
Including the city of Covelo
1004 AM PDT Wed Oct 31 2018

...FREEZE WARNING HAS EXPIRED...


$$

CAZ110-311815-
/O.EXP.KEKA.FR.Y.0024.000000T0000Z-181031T1700Z/
Northwestern Mendocino Interior-
Including the cities of Potter Valley, Willits, Leggett, 
and Laytonville
1004 AM PDT Wed Oct 31 2018

...FROST ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Oct 30, 4:55 AM PDT, 9 hours 45 minutes earlier.

Area forecast discussion, Oct 30, 4:55 AM PDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
455 AM PDT Tue Oct 30 2018

.SYNOPSIS...Warming and drying conditions are expected for the
remainder of the work week, particularly across interior
locations. Some gusty ridgetop winds can be expected in a few
areas, along with locally elevated fire weather conditions in
Mendocino county. Light precipitation chances increase slightly
over the weekend and early next week in Del Norte and Humboldt
counties.

&&

.DISCUSSION...Interior valley fog and low clouds have developed
in many areas early this morning, but in particular across Del
Norte, Humboldt and western Trinity counties where most of the
rain fell over the weekend. As a result, temperatures in these
areas stayed a bit warmer than expected, allowing for the
premature cancellation of the frost advisories across interior Del
Norte and northern Humboldt counties. Meanwhile, some valley
locations farther south did see temperatures fall into the low to
mid 30s, and as a result, the frost advisories and freeze warnings
for these areas remain valid until 9 am.

For the remainder of the week, building high pressure to the west
will creep toward the California coast, resulting in a distinct
warming and drying trend for interior areas, along with some
locally gusty north winds along the more exposed ridgelines.
Temperatures will steadily warm over the next two days, likely
peaking on Thursday and Friday with interior temperatures reaching
10 to 15 degrees warmer than normal. High temperatures around
Ukiah may actually reach well into the mid 80s on these two days.
Meanwhile, overnight lows will remain cool, although perhaps a few
degrees warmer than the past few nights, especially as high clouds
increase over the course of the week. Precipitation chances for
the work week will remain low, but will increase slightly across
Del Norte and Humboldt counties over the weekend and early next
week as weak storm systems from the northwest begin to creep a
bit farther south and approach the border. In any case, these
storms do not look particularly impressive, and potential rain
amounts are likely to be somewhat meager and restricted to
northern areas.

Coastal areas will likely see relatively typical conditions
throughout the week, with periodic episodes of marine stratus
increasing later in the week and mild temperatures in the low
to mid 60s. /BRC

&&

.AVIATION...A good deal of fog is observed in some of the
interior valleys of northwestern California, with the coast
remaining mainly stratus and fog free. Expecting mostly clear
conditions at all terminals tomorrow afternoon, but cannot rule
out possible development of IFR to LIFR conditions along the coast
later this morning. Additionally, periods of low-level wind shear
will be possible at KUKI and KACV through this afternoon.

&&

.MARINE...A westerly swell will continue to subside throughout
the day today, with the Small Craft Advisories over the northern
waters expiring in the early morning hours as a result. Gusty
northerly winds will persist over the southern waters, with
combined seas expected to be in the 10 to 12 feet range through
Wednesday afternoon. These gusty northerlies are forecast to
continue through Thursday afternoon.

&&

.FIRE WEATHER...A warmer, drier northerly wind regime will settle
into the region today, and this will continue through much of the
week. Gusty north winds have begun to increase in a few areas
already early this morning, but mostly across the hills of
southern Mendocino county (and farther south) as well as the King
Range of southern Humboldt county. Winds in these areas are likely
to increase slightly over the next two days, and will combine with
lowering humidity to result in elevated fire weather conditions
across primarily southern and eastern Mendocino County where
fuels will be driest. On Wednesday night, winds are expected to
turn slightly more offshore, which may in turn help to dry the
airmass further. Winds are expected to weaken during the day
Thursday and Friday night, but will increase and return to a
north and northwesterly direction over the weekend.

Outside of the hills of southern Mendocino County, a combination
of weaker winds, moist fuels, and slightly higher humidity will
likely prevent conditions from becoming elevated.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ106-110.

     Freeze Warning until 9 AM PDT this morning for CAZ111.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 5 AM PDT early this morning for
     PZZ450-470.

     Small Craft Advisory until 9 AM PDT Wednesday for PZZ455.

     Small Craft Advisory until 9 AM PDT Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 30, 3:37 AM PDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
337 AM PDT Tue Oct 30 2018

CAZ101>105-107>109-112-113-311045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
337 AM PDT Tue Oct 30 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-311045-
Southern Humboldt Interior-Northwestern Mendocino Interior-
337 AM PDT Tue Oct 30 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory remains in effect until 9 AM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-311045-
Northeastern Mendocino Interior-
337 AM PDT Tue Oct 30 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effectuntil 9 AM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 2:40 PM PDTFrost AdvisoryEKAMendocino19 hr

Nearby

Freeze Warnings in California, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.